Hail, Larimer
- When
- July 21, 12:45 PM MST
- Where
- Larimer County, 0.53 mi E of Estes Park
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.510
A severe thunderstorm caused minor tree damage and knocked down a power line in and around Berthoud. Lightning also sparked a fire to a home in Loveland causing extensive damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm caused minor tree damage and knocked down a power line in and around Berthoud. Lightning also sparked a fire to a home in Loveland causing extensive damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 21, 2:40 AM MST, 10 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 340 AM MDT WED JUL 21 2010 .SHORT TERM...CURRENT WATER VAPOR LOOP SHOWS A SUBSTANTIAL PLUME OF MID/UPPER LEVEL MOISTURE STREAMING ACROSS THE FORECAST AREA. LOW LEVEL MOISTURE WAS IN PLACE AS WELL WITH CURRENT DEWPOINTS IN THE MID 50S TO LOWER 60S. GPS INTEGRATED PRECIPITABLE WATER VALUES RANGED BETWEEN 1.1 AND 1.2 INCHES ACROSS THE PLAINS...OR ABOUT 150 PERCENT OF NORMAL. WITH ALL OF THIS MOISTURE IN PLACE...A FEW SHOWERS AND ISOLATED THUNDERSTORMS WERE ALREADY ONGOING AND THESE SHOULD CONTINUE THROUGH THE REST OF THE MORNING. SHOWER AND STORM COVERAGE STILL ON TRACK TO INCREASE CONSIDERABLY THIS AFTERNOON AS AIRMASS DESTABILIZES. IN ADDITION...WE ARE SHAPING UP TO GET SOME LARGE SCALE LIFT AS WE GET INTO THE RIGHT REAR ENTRANCE REGION OF THE UPPER JET KICKING OUT OF UTAH AND ACROSS WYOMING. ONE QUESTION IS HOW MUCH SURFACE HEATING CAN OCCUR WITH AREAS OF STRATUS ACROSS THE PLAINS AND CONSIDERABLE MID/UPPER LEVEL CLOUDINESS. THIS COULD LIMIT INSTABILITY WITH CAPES CLOSER TO 1000-1500 J/KG AND THUS THE SEVERE WEATHER THREAT. HOWEVER...THE ATMOSPHERE TODAY WILL BE MORE CONDUCIVE TO HEAVY RAINFALL FROM STORMS WITH THE HIGH P.W. NUMBERS. STORM MOTION SHOULD BE AROUND 15 KNOTS WITH ENOUGH MID/UPPER LEVEL FLOW...AND STRENGTH OF LOW LEVEL FLOW AROUND 10 KNOTS IS WEAK ENOUGH TO LIMIT THE THREAT OF TRAINING CELLS. AS A RESULT...WE WILL CONTINUE TO MENTION HEAVY RAINFALL FROM STORMS TODAY BUT NO FLASH FLOOD WATCH AT THIS TIME. STRONGER STORMS TODAY SHOULD BE CAPABLE OF PRODUCING A QUICK 1 TO 2 INCHES OF RAINFALL. WITH SOME SYNOPTIC SCALE LIFT FROM THE UPPER JET...WILL INCREASE THE POPS A BIT MORE INTO THE LIKELY CATEGORY ACROSS THE FORECAST AREA THIS AFTERNOON. SHOWERS/STORMS SHOULD THEN EXIT OFF TO THE EAST IN TYPICAL FASHION THIS EVENING. HOWEVER...THERE IS STILL ENOUGH MOISTURE TO KEEP A SLIGHT CHANCE OF SHOWERS DURING THE LATE NIGHT HOURS. .LONG TERM...OTHER THAN ADJUSTING TEMPERATURES FOR SATURDAY AND SUNDAY DOWNWARD A CATEGORY OR SO...NOT MANY CHANGES TO THE FORECAST PACKAGE THIS TIME AROUND. THE MODELS CONTINUE TO SHOW AN UPPER AIR PATTERN WITH THE MAIN UPPER HIGH OVER THE SOUTHEASTERN U.S. AND MOIST SOUTHERLY TO WESTERLY FLOW ALOFT ACROSS COLORADO. AS LONG AS MOISTURE CONTINUES STREAMING OVER THE STATE FROM ARIZONA AND NEW MEXICO...THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE FORECAST AREA IS GOING TO CONTINUE. ON THURSDAY AND FRIDAY... TEMPERATURES WILL BE WARMER THAN NORMAL AS AN AREA OF VERY WARM TEMPERATURES AT 700 MB SPREADS OVER COLORADO AND WELL INTO WYOMING. FOR SATURDAY...MODELS SHOW A FRONTAL BOUNDARY MOVING INTO NORTHEAST COLORADO...BUT WITH THE WARM TEMPERATURES HAVING SPREAD INTO WYOMING THE AMOUNT OF COOLING OFFERED BY ANY COLD FRONT IS GOING TO BE FAIRLY WEAK. THE END RESULT MAY JUST BE THAT MOISTURE IS HELD OVER NORTHEASTERN COLORADO BY THE UPSLOPE WINDS ASSOCIATED WITH THE STALLED FRONTAL BOUNDARY. MODEL QPF FIELDS SHOW AREAS OF PRECIPITATION DEVELOPING ACROSS COLORADO EACH AFTERNOON AND EVENING SO THE SLIGHT CHANCE OF THUNDERSTORMS NEEDS TO BE MENTIONED EACH DAY. PICKING WHICH DAY IS GOING TO PRODUCE THE MOST RAINFALL IS DIFFICULT TO DO AT THIS POINT AS IT IS HARD TO TELL EXACTLY WHEN THE MOST MOISTURE AND INSTABILITY WILL COME TOGETHER TO CREATE A VOLATILE SITUATION. SLOW STORM MOTIONS WILL ALSO NEED TO BE WATCHED FOR ON EACH AFTERNOON AS THE WINDS ALOFT AT TIMES ARE FORECAST TO BE WEAK AT TIMES. && .AVIATION...LOW LEVEL WINDS HAVE TURNED EASTERLY AT DIA WHICH IS PROVIDING A CHANCE OF IFR CEILINGS AND FOG DESPITE THE MID/UPPER LEVEL CLOUDINESS. THERE MAY BE A WEAK PUSH OF SOUTH/SOUTHWESTERLIES ASSOCIATED WITH SHOWERS MOVING ACROSS THE FRONT RANGE...AND THIS WOULD ACT TO KEEP ANY LOWER CEILINGS AND FOG AWAY FROM DIA. WILL MONITOR THIS CAREFULLY IN THE NEAR DAWN HOURS. OTHERWISE...VFR CONDITIONS WILL PREVAIL. EXPECT A PERIOD OF THUNDERSTORMS AND INSTRUMENT LANDING CONDITIONS THIS AFTERNOON...WITH STORMS ROLLING OFF THE HIGHER TERRAIN AND MOVING EAST ACROSS THE FRONT RANGE AIRPORTS IN THE 20Z-01Z PERIOD. A TEMPO TSRA IS WARRANTED WITH VISIBILITY RESTRICTIONS IN STRONGER STORMS AND HEAVY RAIN. BOUNDARY LAYER FLOW SWITCHES MORE SOUTHWESTERLY TONIGHT SO THIS WOULD KEEP ANY FOG THREAT AT A MINIMUM. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. BARJENBRUCH/KDRBY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1051 AM MDT WED JUL 21 2010 COZ030>051-221200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1051 AM MDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THIS AFTERNOON AS DAYTIME HEATING DESTABILIZES THE AIRMASS. ABUNDANT MOISTURE IS IN PLACE ACROSS THE FORECAST AREA...SO THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL TODAY. RAINFALL RATES UP TO 2 INCHES PER HOUR CAN BE ANTICIPATED WITH THE STRONGER STORMS. THIS WOULD BE ENOUGH TO CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS... BUT THE STORMS WILL BE MOVING FAST ENOUGH THAT THE THREAT OF SIGNIFICANT FLASH FLOODING APPEARS LOW. IN ADDITION TO HEAVY RAINFALL...ONE OR TWO STORMS ACROSS THE PLAINS MAY BECOME SEVERE WITH HAIL AROUND 1 INCH IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH THE PRIMARY THREATS. THE STORMS ARE EXPECTED TO DECREASE FROM WEST TO EAST ACROSS THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRIER WEATHER AND WARMER TEMPERATURES WILL SPREAD ACROSS THE REGION THURSDAY AND FRIDAY WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND EVENING. WITH THE FLOW ALOFT WEAKENING...THE POTENTIAL FOR SLOWER MOVING THUNDERSTORMS WILL EXIST...MAKING LOCALLY HEAVY RAINFALL A POSSIBILITY. FOR THE REST OF THE PERIOD...TEMPERATURES WILL BE CLOSER TO SEASONAL NORMALS...WITH AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF HEAVY RAINFALL OR FLOODING WOULD BE APPRECIATED. GIMMESTAD/COOPER
The Cheyenne radar (KCYS), 104 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
1 hail, 1 lightning, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Lightning sparked a fire to a home in west Loveland, causing extensive damage to the roof, attic and garage.
Strong microburst winds snapped numerous tree branches, up to 4 inches in diameter.
Heavy rain, up to 2 inches, produced minor flooding in Karval.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251466, 251623, 251467, 251468.